Missouri, 2016Flash Flood and Damaging Winds in Missouri, August 28, 2016
August 28, 2016 · NWS EAX · 3 events in 2 counties and zones
On the evening of August 28th a couple severe storms formed across northern Missouri. These storms produced some minor wind damage across Atchison and Grundy Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 28th a couple severe storms formed across northern Missouri. These storms produced some minor wind damage across Atchison and Grundy Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 2:32 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 28, 2:32 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
332 PM CDT SUN AUG 28 2016
.Discussion...
Issued at 332 PM CDT SUN AUG 28 2016
Thunderstorms again developing this afternoon across the region, with
the highest coverage over northwest MO where a subtle boundary has
been lifting north and interacting with a weak wave over central NE.
This area should be the focus for most thunderstorm activity through
the evening, although isolated to scattered storms remain a
possibility for the entire area where CAPE values are as high as 3000
to 4000 J/kg. Could see some small hail and winds to 50 mph with the
strongest storms, particularly across far northwest MO over the next
2-3 hours.
Most thunderstorm activity should subside as the sun goes down this
evening, and then redevelop in a similar pattern once again on
Monday. While scattered convection remains a possibility for much of
the area, the most likely location again appears to be from northeast
KS into northwest MO which will be in closer proximity to another
weak upper level impulse tracking from central KS into eastern NE.
A moderately to strongly unstable airmass will again be supportive of
gusty winds and locally heavy rainfall in the stronger storms.
By Tuesday and Wednesday the upper ridge overhead will weaken a bit,
allowing the stream of weak impulses to the west to track a bit
further south and east. This will shift the focus for more widespread
shower and thunderstorm activity into much of the forecast area
through this time, particularly Tuesday night into Wednesday when a
cold front will settle in from the north. Moisture will increase
ahead of this feature with precipitable water values approaching 2
inches by Tuesday afternoon, so will need to watch for some locally
heavy rain in some of these storms. Very weak low-level flow should
act against much of a training storm threat like we saw last week.
Front will push south of the area by Thursday while upper level
ridging builds in from the west. This will bring dry conditions to
the area for the end of the work week. This ridge will break down
over the weekend, bringing storm chances back into the area Saturday
night into Sunday.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN AUG 28 2016
Much like yesterday afternoon, expect scattered hit-and-miss storms
to pop up this afternoon, as is already occurring across the Ozarks
and eastern KS. Coverage should be a bit higher than yesterday, so
have included VCTS for all terminals until 7 pm. After this time most
thunderstorm activity should begin to die out.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...Hawblitzel
Aviation...Hawblitzel
Hazardous weather outlook, Aug 28, 4:03 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT SUN AUG 28 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
WIDESPREAD SEVERE WEATHER AND FLASH FLOODING ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE DURING MUCH OF THE
UPCOMING WEEK. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL IS EXPECTED WEDNESDAY THROUGH THURSDAY MORNING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 28, 12:42 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
142 PM CDT SUN AUG 28 2016
KSZ025-102-MOZ020-281915-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-
142 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN ATCHISON AND CENTRAL BUCHANAN COUNTIES UNTIL 215 PM
CDT...
AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATCHISON...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...WATHENA...ELWOOD...TROY...LANCASTER...
DONIPHAN...ST.
JOSEPH AIRPORT AND BENDENA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 44 AND 47.
INTERSTATE 229 BETWEEN MILE MARKERS 1 AND 10.
LAT...LON 3960 9538 3990 9497 3990 9495 3988 9492
3986 9494 3983 9491 3983 9489 3982 9486
3973 9475 3948 9526
TIME...MOT...LOC 1841Z 220DEG 10KT 3960 9521
HAWBLITZELSpecial weather statement, Aug 28, 1:16 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT SUN AUG 28 2016
KSZ102-MOZ011-012-282000-
DONIPHAN KS-ANDREW MO-HOLT MO-
216 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WEST
CENTRAL ANDREW AND EASTERN HOLT COUNTIES UNTIL 300 PM CDT...
AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOREST CITY...OR NEAR HIGHLAND...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...FOREST CITY...FILLMORE...WHITE CLOUD AND IOWA
POINT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 83.
LAT...LON 4000 9533 4000 9531 4002 9532 4019 9518
4001 9492 3983 9520 3992 9534 3999 9534
TIME...MOT...LOC 1916Z 220DEG 9KT 3995 9523
HAWBLITZELSpecial weather statement, Aug 28, 1:57 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 PM CDT SUN AUG 28 2016
MOZ003-004-282030-
WORTH MO-GENTRY MO-
257 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GENTRY AND SOUTHEASTERN
WORTH COUNTIES UNTIL 330 PM CDT...
AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBANY...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBANY...GRANT CITY...GENTRY...WORTH AND DENVER.
LAT...LON 4042 9421 4038 9421 4021 9434 4028 9458
4051 9447
TIME...MOT...LOC 1956Z 213DEG 10KT 4030 9443
HAWBLITZELSpecial weather statement, Aug 28, 2:30 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN AUG 28 2016
MOZ003>005-282100-
HARRISON MO-WORTH MO-GENTRY MO-
330 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HARRISON...NORTHERN
GENTRY AND SOUTHEASTERN WORTH COUNTIES UNTIL 400 PM CDT...
AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALBANY...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBANY...GRANT CITY...RIDGEWAY...NEW HAMPTON...GENTRY...WORTH...
ALLENDALE...DENVER AND MARTINSVILLE.
THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 99 AND
102.
LAT...LON 4020 9433 4027 9453 4053 9438 4039 9393
TIME...MOT...LOC 2030Z 237DEG 19KT 4027 9434
WELSH
Special weather statement, Aug 28, 3:12 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT SUN AUG 28 2016
MOZ001-282145-
ATCHISON MO-
412 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 445 PM CDT...
AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 18 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 15
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATSON.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 117 AND 123.
LAT...LON 4059 9565 4058 9543 4045 9564 4046 9565
4046 9568 4047 9570 4049 9568 4051 9569
4054 9565 4056 9567 4056 9569 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 2111Z 237DEG 14KT 4056 9569
WELSHSpecial weather statement, Aug 28, 3:39 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN AUG 28 2016
MOZ001-011-282215-
ATCHISON MO-HOLT MO-
439 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 515 PM CDT...
AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK PORT...OR 8 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...ROCKPORT...WESTBORO...WATSON...
BLANCHARD...CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 98 AND 122.
LAT...LON 4058 9520 4052 9520 4019 9547 4024 9547
4026 9555 4030 9556 4032 9561 4031 9566
4034 9562 4041 9566 4046 9564 4046 9568
4048 9570 4049 9568 4051 9569 4052 9566
4055 9566 4059 9561
TIME...MOT...LOC 2139Z 236DEG 27KT 4050 9553
WELSHThunderstorm Wind, Atchison
- When
- August 28, 4:11 PM CST to 4:14 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -95.380
A trained spotter in Tarkio reported a 60 mph wind gust.
Flash Flood, Grundy
- When
- August 28, 6:20 PM CST to 7:20 PM CST
- Where
- Grundy County, 2.81 mi SSW of Trenton to 1.69 mi SE of Trenton Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.041, -93.635
Several feet of water was covering intersections in Trenton that normally do not flood.
Thunderstorm Wind, Grundy
- When
- August 28, 6:20 PM CST to 6:23 PM CST
- Where
- Grundy County, Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -93.620
A tree of unknown size or condition snapped in half and fell on some power lines in Trenton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658758, 658756, 658757.